Nebraska, 2013

Hail in Nebraska, July 20, 2013

July 20, 2013 · NWS CYS · 2 events in 2 counties and zones

Late afternoon thunderstorms produced some large hail across portions of the northern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon thunderstorms produced some large hail across portions of the northern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 20, 2:29 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 20, 2:29 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
329 PM MDT SAT JUL 20 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 328 PM MDT SAT JUL 20 2013

FAIRLY WIDESPREAD STRONG THUNDERSTORMS WERE CURRENTLY OVER
SOUTHEAST WYOMING...ROUGHLY SOUTH OF A KLAR TO KTOR LINE. THE
STORMS HAVE BEEN PRODUCING HEAVY RAIN...STRONG WIND GUSTS AND
HAIL. STORMS FIRED INITIALLY OVER THE MOUNTAINS AND THEN MORE
RECENTLY ON VARIOUS BOUNDARIES IN THAT AREA. THE ACTIVITY WILL
MOVE TO THE EAST AND SOUTHEAST THROUGH EARLY TONIGHT...WITH
SEVERE WEATHER QUITE POSSIBLE OVER THE EAST PART OF THE CWA.
THE ACTIVITY WILL TAPER OFF AND END FROM WEST TO EAST TONIGHT...
WITH SOME LINGERING SHOWERS AND STORMS OVER THE NORTHERN AND
EASTERN PANHANDLE EVEN AFTER 06Z. THE STORMS ARE IN A MORE EARLY
SUMMER TIME ENVIRONMENT...WITH BETTER 0-6 KM SHEAR AND THE LOW
LEVEL THETA-E AXIS OVER THE EASTERN WYOMING BORDER EARLY THIS
AFTERNOON. PRECIPITABLE WATER VALUES AROUND AN INCH WILL ALSO
FAVOR HEAVY RAIN AND POSSIBLE FLOODING.

DRIER AIR WILL SPREAD OVER THE CWA GRADUALLY FROM WEST TO EAST
THROUGH MONDAY. SCATTERED LATE DAY THUNDERSTORMS WILL BE POSSIBLE
AGAIN OVER THE EAST PART OF THE CWA ON SUNDAY...WITH LITTLE OR
NO ACTIVITY ON MONDAY. TEMPERATURES WILL BE WELL ABOVE NORMAL BOTH
DAYS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 328 PM MDT SAT JUL 20 2013

UPPER HIGH CENTERED NR THE GREAT BASIN WILL SLOWLY MIGRATE INTO THE
DESERT SOUTHWEST BY THE LATTER HALF OF THE WEEK. FLOW ARE THE
PERIPHERY OF THE HIGH WILL TAP INTO MONSOONAL MOISTURE AND ADVECT IT
INTO THE INTERMOUNTAIN WEST. SO EXPECT TO SEE PRECIPITATION CHANCES
RETURN AND GIVEN THE SLOW STEERING WINDS AND PWATS THAT WILL RETURN
TO BETWEEN 0.75 AND 1.25 INCHES...EXPECT HEAVY RAIN CHANCES TO
RETURN. BEFORE THEN...TUESDAY WILL BE DRY AS THE UPPER HIGH
TRANSITIONS. LLVL THERMAL RIDGE WILL HOLD TO THE WEST OF THE
AREA...ALTHOUGH H7 TEMPERATURES WILL CLIMB TO BETWEEN 16-18C. THIS
WILL PRODUCE HIGH TEMPERATURES WELL INTO THE 90S AT MOST LOCATIONS.
MINIMUM RELATIVE HUMIDITIES WILL FALL INTO THE SINGLE DIGITS IN
AREAS WEST OF THE LARAMIE RANGE ON TUESDAY. HOWEVER...LIGHTER
SURFACE WINDS WILL SUPPRESS FIRE WEATHER CONCERNS.

INITIAL SURGE OF MONSOONAL MOISTURE WILL RETURN ON WEDNESDAY. BEST
INSTABILITY AND LLVL CONVERGENCE WILL BE MAINLY CONFINED TO
SOUTHEAST WYOMING...BUT CANT RULE OUT ELSEWHERE. THURSDAY LOOKS TO
PROVIDE THE BEST CHANCE FOR PRECIPITATION IN THE EXTENDED AS
SHORTWAVE ENERGY ROTATES ACROSS THE AREA.

MUCH OF THE SAME FOR FRIDAY AND SATURDAY AS MOISTURE RECYCLES DAILY
AROUND THE PERIPHERY OF UPPER HIGH. OF COURSE...BEST CHANCES FOR
DAILY CONVECTION WILL COME DURING THE AFTERNOON AND EVENING
HOURS...BUT WOULD NOT BE SURPRISED IF SOME OF THE ACTIVITY LINGERS
INTO THE OVERNIGHT HOURS.

HIGH TEMPERATURES WILL SLOWLY FALL BACK INTO THE 80S THROUGH THE END
OF THE WEEK AND UPCOMING WEEKEND AS MORE MOISTURE/CLOUD-COVER LIMITS
INSOLATION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1144 AM MDT SAT JUL 20 2013

MAIN AVIATION IMPACT WILL BE THE THREAT FOR SHOWERS AND
THUNDERSTORMS AND RESULTANT MVFR VSBYS THIS AFTERNOON AND
EVENING. THIS WILL ESPECIALLY BE THE CASE FOR TERMINALS TO THE
EAST OF THE LARAMIE RANGE WHERE THE ATMOSPHERE WILL BE MOST
FAVORABLE. AS OF 1745Z...CONVECTION HAS JUST BEGAN TO DEVELOP OFF
THE SOUTHEAST WYOMING MOUNTAINS. THIS TREND WILL CONTINUE AS
THUNDERSTORMS BECOME MORE NUMEROUS THIS AFTERNOON. THESE
THUNDERSTORMS ARE NOT ANTICIPATED TO AFFECT AIRFIELDS UNTIL AFTER
20Z OR 21Z. COVERAGE WILL BE SUFFICIENT ENOUGH TO INCLUDE A TEMPO
GROUP AT MOST SITES. SHOWERS AND THUNDERSTORMS WILL LIKELY PUSH
SOUTH AND EAST OF THE AIRFIELDS BY 02Z OR 03Z...WITH GRADUAL
IMPROVEMENT ANTICIPATED THEREAFTER. A FEW OF THE STRONGEST
THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...
ESPECIALLY AT WESTERN NEBRASKA PANHANDLE SITES.

&&

.FIRE WEATHER...
ISSUED AT 328 PM MDT SAT JUL 20 2013

FIRE WEATHER CONCERNS INCREASE OVER THE CWA...ESPECIALLY WESTERN
SECTIONS STARTING ON SUNDAY AND CONTINUING POSSIBLY INTO TUESDAY.
WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 20 TO 25 MPH OVER
CARBON AND ALBANY COUNTIES SUNDAY AND MONDAY DURING THE DAY.
MINIMUM RELATIVE HUMIDITY VALUES WILL BE BETWEEN 7 AND 12 PERCENT
OVER THE LOWER ELEVATIONS OF THOSE COUNTIES SUNDAY THROUGH
TUESDAY. WILL HOLD OFF ON THE ISSUANCE OF A FIRE WEATHER WATCH
FOR THOSE ZONES AS CONDITIONS ARE AT OR BELOW CLIMATOLOGY AND
WINDS WILL BE MARGINAL. FURTHER TO THE EAST...MINIMUM RELATIVE
HUMIDITY VALUES WILL NOT BE AS LOW AND SOME LATE DAY STORMS
WILL BE PRESENT THROUGH MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...WEILAND
LONG TERM...HAHN
AVIATION...HAHN
FIRE WEATHER...WEILAND
Hazardous weather outlook, Jul 20, 3:30 PM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT SAT JUL 20 2013

WYZ101>107-109>119-212230-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
430 PM MDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SOME THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST WYOMING THROUGH
THE EVENING. SOME OF THE STORMS...ESPECIALLY ALBANY COUNTY
EASTWARD...WILL PRODUCE HEAVY RAIN...HAIL AND WIND GUSTS TO 50
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ108-212230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-GOSHEN COUNTY-
430 PM MDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE WESTERN NEBRASKA
PANHANDLE AS WELL AS GOSHEN COUNTY WYOMING AND WILL BE
WIDESPPREAD THROUGH THE EVENING. MANY OF THE STORMS WILL BE
STRONG OR SEVERE...WITH HAIL TO OVER AN INCH IN DIAMETER...HEAVY
RAIN...WID GUSTS TO 60 MPH AND FREQUENT LIGHTNING EXPECTED WITH
THE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11
PM FOR THAT AREA. THE HEAVY RAIN MAY PRODUCE FLOODING IN SOME
LOCAL AREAS. THE STORMS WILL TAPER OFF BY THE LATE EVENING...
WITH WEAKER STORMS CONTINUING THE REST OF TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST
OF THE LARAMIE RANGE ONCE AGAIN SUNDAY AFTERNOON AND CONTINUE
THROUGH SUNSET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH EARLY TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Jul 20, 3:40 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT SAT JUL 20 2013

NEZ019-020-WYZ108-119-202315-
BANNER NE-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-SCOTTS BLUFF NE-
440 PM MDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN LARAMIE...
SOUTHEASTERN GOSHEN...SOUTHWESTERN SCOTTS BLUFF AND NORTHWESTERN
BANNER COUNTIES UNTIL 515 PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
HAWK SPRINGS CAMPGROUND TO 10 MILES EAST OF LA GRANGE...AND MOVING
EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HUBBARD HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4187 10380 4156 10369 4152 10405 4180 10416
TIME...MOT...LOC 2241Z 259DEG 12KT 4178 10403 4160 10397

MAZUR
Special weather statement, Jul 20, 3:46 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MDT SAT JUL 20 2013

WYZ119-202315-
EAST LARAMIE COUNTY WY-
446 PM MDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
515 PM MDT...

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARPENTER...OR 25 MILES SOUTHEAST OF
CHEYENNE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CARPENTER AND MAINLY RURAL AREAS OF SOUTHEASTERN LARAMIE COUNTY.

&&

LAT...LON 4101 10443 4106 10433 4100 10422 4099 10424
      4100 10441
TIME...MOT...LOC 2246Z 318DEG 9KT 4100 10434

HAHN
Local storm report, Jul 20, 3:50 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             1 S CARPENTER           41.02N 104.34W
07/20/2013  M0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

            0.40 INCHES OF RAIN IN 10 MINUTES.

&&

HAHN
Special weather statement, Jul 20, 3:54 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT SAT JUL 20 2013

NEZ002-202330-
DAWES NE-
454 PM MDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAWES COUNTY UNTIL 530 PM
MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF HAY SPRINGS...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN DAWES COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4259 10292 4273 10289 4278 10287 4277 10277
      4270 10276 4255 10277
TIME...MOT...LOC 2255Z 278DEG 12KT 4266 10278

MAZUR
Special weather statement, Jul 20, 3:59 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT SAT JUL 20 2013

NEZ003-095-096-210000-
BOX BUTTE NE-NORTH SIOUX NE-SOUTH SIOUX NE-
459 PM MDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX AND EXTREME
NORTHWESTERN BOX BUTTE COUNTIES UNTIL 600 PM MDT...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AGATE FOSSIL BEDS NATIONAL MONUMENT...OR 30
MILES NORTHEAST OF TORRINGTON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AGATE FOSSIL BEDS NATIONAL MONUMENT...
  WATSON RANCH...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4234 10341 4213 10365 4239 10397 4255 10379
TIME...MOT...LOC 2259Z 310DEG 13KT 4240 10380

MAZUR
Special weather statement, Jul 20, 4:19 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
519 PM MDT SAT JUL 20 2013

NEZ019-210000-
SCOTTS BLUFF NE-
519 PM MDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF COUNTY
UNTIL 600 PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SCOTTS BLUFF NATIONAL
MONUMENT...OR 8 MILES SOUTHWEST OF SCOTTSBLUFF...MOVING EAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
WILDCAT HILLS CAMPGROUND AND SCOTTS BLUFF NATIONAL MONUMENT AROUND
525 PM MDT.
GERING...WILDCAT HILLS STATE RECREATION AREA AND TERRYTOWN AROUND 530
PM MDT.
MELBETA AROUND 545 PM MDT.
MINATARE AROUND 550 PM MDT.
MCGREW AROUND 600 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4191 10336 4170 10337 4170 10387 4183 10387
TIME...MOT...LOC 2319Z 267DEG 22KT 4176 10374

JAMSKI

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sioux

When
July 20, 4:25 PM MST to 4:30 PM MST
Where
Sioux County, 6.98 mi S of Montrose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.820, -103.700

Quarter size hail was reported 14 miles northeast of Harrison.

Hail, Dawes

When
July 20, 5:05 PM MST to 5:06 PM MST
Where
Dawes County, 13.01 mi NNW of Dunlap
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.640, -103.030

Marble to quarter size hail was reported five miles south of Chadron Campground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458925, 458931.